Hail, Brule
- When
- July 8, 10:00 PM CST
- Where
- Brule County, 2.13 mi NNE of Chamberlain Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.830, -99.310
Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota from the late evening of July 8th through the morning of July 9th. The storms also produced flash flooding in Vermillion during the afternoon of July 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota from the late evening of July 8th through the morning of July 9th. The storms also produced flash flooding in Vermillion during the afternoon of July 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 8:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT WED JUL 8 2009 .DISCUSSION... SCT TSTMS MOVG EWD INTO CNTRL SD ATTM...FASTER AND FURTHER SOUTH THAN ALL MODELS...BUT APPEARS TO HAVE A TEMPORARY WEAKENING TREND BASED ON RADAR AND LIGHTNING CHART. MAIN DYNAMICS AND TSTMS MOVG EWD INTO WRN ND ATTM...WHICH SHOULD TURN EITHER SE AS DVLPG MCS WITH HELP FM CORFIDI VECTORS TNGT...OR STRENGTHEN CURRENT ACTIVITY IN CNTRL SD...ESP IF TSTMS TAP INTO MOIST UNSTABLE VEERING SLY LLJ. DID SPEED UP AND RAISE POPS WRN CWA BY MIDN...AND ALG AND NORTH OF I90 REST OF NGT...AND EVEN DOWN INTO NWRN IA BY THU MRNG. STILL APPEARS NORTH OF I90 AND ESP HIGHWAY 14 HAS MAIN CHC OF SVR SQUALL LINE DVLPMT AFT MIDN WITH STG EVAP COOLING POTENTIAL WITH STEEP LAPSE RATES ALOFT. OTRW PREV FCST IN THE BALLPARK. /RSR && .AVIATION... MVFR STRATOCUMULUS HAS LIFTED OVER ALL BUT THE KHON TAF SITE THIS EVENING...THOUGH EXPECT THIS TO CONTINUE TO LIFT THROUGH THE EVENING HOURS. STRONG STORMS ARE PRESENTLY DEVELOPING OVER WESTERN SOUTH DAKOTA WITH MID LEVEL WAVE...AND COULD SEE THESE PUSH INTO THE KHON AREA AROUND 05Z...BEFORE STRONGER STORMS PUSH ACROSS THE REGION BETWEEN 06Z AND 12Z. WHILE THE BIGGEST IMPACT WILL BE SEEN AT THE KHON TERMINAL...FURTHER SOUTH DEVELOPMENT MY BRING THEM INTO KFSD AFTER 09Z. THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS THEY PUSH ACROSS THE AREA. /JM && .PREV DISCUSSION... MID LEVEL CUMULUS DEVELOPING NEAR HETTINGER AND DICKINSON NORTH DAKOTA AS STRONG UPPER WAVE PUSHES INTO EASTERN MONTANA. EXPECT CONVECTION TO DEVELOP OVER THE NEXT FEW HOURS AND CONGEAL INTO AN MCS PROPAGATING EASTWARD INITIALLY...HOWEVER AS THE LOW LEVEL JET INCREASES AND STORMS MOVE TOWARDS EASTERN EDGE OF THERMAL RIDGE...EXPECT STORMS TO PROPAGATE SOUTHEAST. EXPECT STORMS TO WORK INTO NORTHERN PORTIONS OF FORECAST AREA AFTER MIDNIGHT...AND HAVE INCREASED POPS INTO THE LIKELY CATEGORY ALONG HIGHWAY 14. LOW LEVEL JET OF 30-40 KNOTS ACROSS FORECAST AREA BETWEEN 2000-4000 FEET AGL MAY BE BROUGHT DOWN TO THE SURFACE BY DOWNDRAFTS WITH ONLY A MINIMAL SURFACE INVERSION BELOW 875 MB. DOWNDRAFT CAPE IN EXCESS OF 1000 J/KG NEAR KHON AROUND 12Z TOMORROW...BUT EXPECT LINE TO BE SLIGHTLY FURTHER EAST DUE TO ACCELERATION OF COLD POOL. HAVE ALSO INCLUDED COLD POOL IN WIND FIELD...AND DROPPED LOWS ACROSS NORTHERN EDGE OF CWA. /BT EXPECT MATURE ESEWRD TRACKING BOW ECHO TO BE PLOWING THRU NRN/NERN CWA ON THURSDAY MORNING...FOLLOWING THE VEERING LLJ THRU SWRN MN. EVEN IF AREAS TO THE SOUTH AND WEST OF WHERE BEST COVERAGE EXPECTED NORTH OF A BKX TO MWM LINE THRU EARLY MORNING...WL HAVE SOME MINIMAL THREAT OF CONVECTION WITH NICE ELEVATED MIXED LAYER...AND ADDITIONAL INFLUENCE OF COLD POOL LIFT AS WELL DEFINED OUTFLOW BNDRY PRESSES S/SW OUT OF AREA. THIS WL MERGE TO THE W WITH MAIN CDFNT SLIDING THRU THE DKTS AS MCS LIKELY TO OUTRUN THIS BNDRY OVERNIGHT AND EARLY MORNING HOURS. LKLY THAT EXTENSIVE OUTFLOW WILL REALLY IMPACT CONVECTIVE REDEVELOPMENT ALG THE BNDRY THRU THE AFTN...WITH MOST LKLY FIRING POINT ALG SRN OUTFLOW EXTENT...WHERE INSTABILITY WL FOCUS 1500-2000 J/KG MLCAPE...WITH SOME CAPPING ESPLY WITHIN OUTFLOW POOL. FOR NOW...WL LIMIT SEVERE MENTION TO SRN PORTIONS OF NW IA ALG OUTFLOW AND TRIPLE PT FOR LTR AFTN...AND KEEP CHC TO SLIGHT CHANCE FARTHER NWRD ALG SYNOPTIC CONVERGENCE. WIND FIELDS ARE CERTAINLY MORE FAVORABLE FOR ORGANIZATION FARTHER NWRD...BUT BETTER LOW LVL SHEAR/EXPLOSIVE INSTABILITY ALG SRN OUTFLOW...PROBABLY LEADING TO A CONDITIONAL SIGNIFICANT SVR THREAT INTO THE EARLY EVENING THRU NW IA/NERN NEBRASKA/EXTREME SERN SD. BNDRY SLOWS TO S ON THU NIGHT...AND AS GET INTO THE RIGHT ENTRANCE REGION OF JET...WL SEE PCPN EXPAND NWRD AGAIN LTR THU NIGHT AND FRIDAY THRU MAINLY AREAS ALG/S OF I90. FOR NOW...KEPT AT LOWER CHC LVLS WITH MUCH CONVECTIVE EFFECTS TO YET DETERMINE. WL TEMPER HIGHS SOMEWHAT WITH CLDS/POTENTIAL PRECIP. INSTABILITY GRADIENT SUGGESTED TO LINGER INTO FRI EVNG THRU SRN CWA...AND KEPT LOW POPS IN DESPITE THREAT THAT LOWER LVL BNDRY TO S MAY TAKE OVER BY THIS TIME. SAT...COOLER HIGH SLIDES INTO NRN CWA AND INTO MN...CLEARING SKIES AND LOWERING HUMIDITY. FOR THE EXTENDED RANGE /SAT NIGHT THRU WED/ REMAINS A CHALLENGE WITH FLOW BETWEEN THE ERN CANADIAN TROUGHING...NRN ROCKIES RIDGING...AND TIMING ANY STRONGER WAVES CROSSING THRU INTO NRN PLAINS CONFLUENCE. SOME CONSIDERABLE VARIATION ON THE RELATIVE STRENGTH OF THIS RIDGING AND ADVANCE OF STRONGER TROUGH IMPULSE FROM PAC NW INTO CONFLUENCE ZONE. OPERATIONAL GFS CONTINUES TO BE WELL TO THE AGGRESSIVE SIDE OF THE ENVELOPE...AND CONSIDERING OTHER SLNS FAVOR A LITTLE SLOWER IMPULSE...BUT NOT TOO MUCH SLOWER GIVEN THE CONFLUENT NATURE TO FLOW. ADDED IN A SMALL THREAT FOR NOCTURNAL STORMS SAT NIGHT/EARLY SUN AM WITH . THESE WOULD HAVE TO BE INDEPENDENT OF ANY LATE DAY SAT STORMS WHICH DEVELOP THRU THE HIGH PLAINS...WHICH WOULD TEND TO PROPAGATE ESE TOWARD NEBRASKA RATHER THAN E/NE. BETTER THREAT FOR STORMS LOOKS TO INITIATE BY LTR SUN AFTN AND INTO SUNDAY NIGHT WITH CONSENSUS OF JET ENTRANCE REGION NEAR AREA AND DECENT LOW TO MID LVL FOCUS. COULD STILL HAVE A LINGERING THREAT THRU FAR SRN CWA ON MONDAY...BUT EXPECT THE MOST OF THE DAY AND MOST OF THE AREA WL BE DRY. LEADING WAA AHEAD OF STRONGER SYSTEM STARTS MON NIGHT... AND AGAIN SEEMS TO BE ON TRACK WITH NOCTURNAL TIMING. OVERALL...DOWNTREND IN PCPN AFTER FROPA TUE/TUE NIGHT...WITH ONLY HANGING ON TO A SMALL DIABATICALLY INDUCED THREAT UNDER MN COLD POOL ON WED. HARD TO PICTURE TMPS GETTING TOO WARM WITH LARGE SCALE FLOW REMAINING CONFLUENT...WITH BEST CHANCE OF SQUEEZING SOME PREFRONTAL WARMTH AHEAD OF APPROACHING BNDRY ON TUE. OTHERWISE...GENERALLY AT OR BLO NORMAL...DEPENDING ON CONVECTIVE DEBRIS. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1220 PM CDT WED JUL 08 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1220 PM CDT WED JUL 08 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP OVER WESTERN NORTH DAKOTA LATE THIS AFTERNOON. THESE STORMS WILL MOVE EAST ACROSS NORTH DAKOTA AND BUILD SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA DURING THE EVENING HOURS. STORMS WILL CONGEAL INTO A COMPLEX OF THUNDERSTORMS...WHICH IS EXPECTED TO MOVE ACROSS NORTHEAST AND EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT...AND INTO SOUTHWEST MINNESOTA THURSDAY MORNING. THIS COMPLEX OF THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY STRONG DAMAGING WINDS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND EAST OF INTERSTATE 29 THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS THE AREA. SOME THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AS WELL AS ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF HIGHWAY 14 EARLY THURSDAY MORNING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
40 hail, 12 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Large hail caused an unknown amount of crop damage.
Hail stripped leaves from trees, and caused an unknown amount of crop damage. The hail was accompanied by winds gusting up to 45 mph and brief heavy rain.
Hail was accompanied by wind gusts up to 40 mph.
Large hail severely damaged corn and soybean crops. The amount of crop damage was not known.
Large hail severely damaged crops. The amount of crop damage was not known.
Large hail severely damaged corn and soybean crops. The amount of crop damage was not known.
Thunderstorm winds caused minor tree damage.
Large hail whitened the ground.
Large hail covered the ground and severely damaged crops. The amount of crop damage was not known. The hail also damaged windows on a home and vehicles, and dented vehicles. The hail was accompanied by damaging winds.
Thunderstorm winds destroyed a hog barn, killing one sheep and injuring several others. The winds also blew off shingles from a barn and caused tree damage. The winds contributed to crop damage caused by accompanying large hail.
Large hail dented vehicles and siding, damaged roofs, and broke several windows. The hail also damaged crops in the area. The amount of property and crop damage was not known.
Large hail was accompanied by damaging wind gusts.
Thunderstorm wind gusts were accompanied by large hail.
Thunderstorm winds blew down branches. The winds were accompanied by large hail.
Large hail, accompanied by damaging wind gusts, caused an unknown amount of crop damage.
Large hail caused an unknown amount of damage to vehicles and siding. The hail was accompanied by damaging wind gusts.
Thunderstorm winds caused scattered tree damage. The winds were accompanied by large hail.
Large hail caused widespread damage to vehicles, windows, and siding and roofs on homes. The hail also caused widespread crop damage, with over 66 thousand acres affected. Damage to both property and crops was estimated to be in the millions of dollars.
Thunderstorm winds blew down several trees, some as large as two feet in diameter, and blew down numerous branches. Minor damage to homes and vehicles was caused by falling trees and tree debris.
Large hail caused an unknown amount of crop damage.
Large hail caused widespread crop damage, mainly to soybean and corn crops. The amount of crop damage could not be assessed until the coming harvest. Recovery prospects for soybeans was expected to be better than for corn, since the hail came at a critical time in corn plant development.
Thunderstorm winds destroyed a 40 foot long storage building, and stripped leaves from trees.
Large hail broke windows, damaged vehicles, and damaged trees.
Large hail, accompanied in places by damaging winds, destroyed or severely damaged crops in an area up to 10 miles wide from northwestern to southeastern Yankton County. Estimates from the Farm Service Agency were at least 48 thousand acres of corn, soybean, and alfalfa crops that were affected, some of which were totally destroyed. The hail also broke windows in buildings and vehicles, severely dented and even punched holes in numerous vehicles, and damaged siding and roofs of buildings. Property damage was especially great in and near the cities of Yankton and Gayville. Most of about 200 skylights in a Wal-Mart store in Yankton were broken beyond repair. Some of the windows in vehicles were completely broken and removed by the hail.
Thunderstorm winds caused tree damage, including several trees blown down. The winds were accompanied by large hail.
Large hail was accompanied by wind gusts as high as 70 mph.
Large hail damaged vehicles and broke windows. The hail was accompanied by wind gusts up to 50 mph.
Damaging wind gusts were observed on the northwest side of the city of Yankton.
Thunderstorm winds overturned a large semi truck.
Large hail covered the ground and South Dakota Highway 50.
Thunderstorm winds caused an unknown amount of tree damage.
Heavy rain caused flash flooding of streets and low areas in Vermillion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 187824, 187825, 187826, 187827, 187828, 187829, 187839, 187840, 187841, 187842, 187843, 187844, 187845, 187846, 187847, 187910, 187911, 187912, 187913, 187922, 187923, 187924, 187925, 187926, 187927, 187928, 187929, 187930, 187931, 188940, 188858, 188936, 188937, 188938, 188941, 188942, 188943, 188944, 188945, 188946, and more.